It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Back Problems Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-02-2006, 06:09 AM   #1
Member
(female)
 
Join Date: Mar 2006
Location: roanoke alabama usa
Posts: 72
angelahprice HB User
Feet And Legs Turning Blue (help)

I'm not sure if this is related to my herniated disc or if it's something new, but I have noticed when I'm in a sitting position my left foot turns purple and cold. This is the side most affected by my herniation. Also with the herniated disc in the neck I'm having migraines again haven't had those in 8 years, bothe hands and arms going numb. but as far as the back its getting to where I do good to get out of the bed the pain is so bad when trying to move. Surgery is Thursday I know its got to be better than know.

 
Old 05-02-2006, 06:25 AM   #2
Veteran
(female)
 
Join Date: Aug 2003
Location: NJ
Posts: 498
schragie HB User
Re: Feet And Legs Turning Blue (help)

Hang in there, Angela -- only two more days! I had a bad disc at L5-S1 and when I sat, the tops of my feet would go completely numb after about 10 minutes. I barely sat at all for 5 months. If your foot is turning purple, you should be calling your doctor. I had a lot of additional pains pre-surgery and didn't bother calling the doctor because I figured they were fixing me anyway, but if your foot/leg is turning purple that suggests to me a circulatory problem. I am not a doctor, but strongly suggest you call your doc. Also, sorry to hear about the migraines.

It can and will get better. I am two weeks post-op today for a fusion and no regrets. Still in pain, but it's a different kind of pain now so I am hopeful it will eventually pass. Every time something hurts I think the surgery didn't work but I have found a lot of support on these boards and call my doc's physician assistant frequently. That's what they are there for.

Good luck with your surgery and check in when you can to let us know how you are.

Best to you,
Schragie
__________________
4/2006:TLIF L5/S1
2002: C4-5 herniation
1/1999: ACDF C5-C7

 
Sponsors Lightbulb
   
Old 05-02-2006, 09:33 AM   #3
Inactive
(female)
 
Join Date: Dec 2004
Posts: 1,291
Quietcook HB UserQuietcook HB User
Re: Feet And Legs Turning Blue (help)

Angela,

By all means call the doc and let them know about your feet, and also about the migraines. The doc definitely needs to know of circulation changes as well as about the Migraines. He may need to have you seen by a vascular doc immediately to make sure there are not other problems to be addressed.

Migraines can increase with back problems being in certain areas, but the doc will say if it is not related to your back. If he knows about the increased migraines he will be fully aware and looking closely to see if he needs to do a blood patch while he is in there doing the surgery.

My spine specialist was aware of my increased migraines on my last 3 level fusion and found that I needed not one but three blood patches. Oh, how wonderful to experience an instant reduction in major migraines and rushes to the hospital.

Best wishes and may you have a great recovery.

 
Old 05-02-2006, 04:43 PM   #4
Senior Member
(female)
 
Join Date: Jun 2003
Location: USA
Posts: 269
BobiM HB User
Re: Feet And Legs Turning Blue (help)

[QUOTE=Quietcook]Angela,

Migraines can increase with back problems being in certain areas, but the doc will say if it is not related to your back. If he knows about the increased migraines he will be fully aware and looking closely to see if he needs to do a blood patch while he is in there doing the surgery.

My spine specialist was aware of my increased migraines on my last 3 level fusion and found that I needed not one but three blood patches. .[/QUOTE]

What is a blood patch?

 
Old 05-02-2006, 07:06 PM   #5
Inactive
(female)
 
Join Date: Dec 2004
Posts: 1,291
Quietcook HB UserQuietcook HB User
Re: Feet And Legs Turning Blue (help)

BobiM,

Blood patches are used to stop leaks or tears in the dura. If you've noticed I've mentioned a number of times how anestheologists are frequently used to do spinal injections for general ortho and neuro's.

Well, sometimes during these procedures or even an epidural given during labor, the needle is withdrawn and a leak remains. Sometimes there can be a tear, and we can even develop spontaneous leaks as well. Either way, it changes the pressure in the spinal area, thus the migraines.

However, once there is a leak, the patient can suffer with horrific migraines and that is one thing that I can attest to. I had three leaks, and these came about from the early procedures when I was being treated by general ortho/neuro team which did not do their own injections. When I found my spine specialist, he did the blood patches.

Now, as I understand it, they draw a measured amount of the patient's blood (as they would for blood culture). They then attach the syringe to the epidural needle and inject very slowly. They stop when the patient complains of significant pressure.
Even though blood is fluid, it can cause a tiny clot in less than 30 seconds, helping seal tiny holes thus blocking the leak long enough that there can be healing or even the dura spontanenously closing the tiny hole. Now, before 1960, they used to use catgut to close or plus leaks, but that caused cauda equina syndrome in half of the patients. So, by using measured small amounts of blood and pressure they can now seal these leaks without causing additional problems. Sometimes the proceedures has to be done more than once, especially if there was a more significant hole or puncture, but still better to do that than have the syndrome.

I'm not a medical expert, just a patient, but that's pretty much how it was explained to me. Hope that helps.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Does anybody's feet hurt??? dayton Fibromyalgia 16 05-16-2010 06:46 PM
both hands and feet go numb lich663 Open to All Other Health Topics 16 05-13-2010 01:32 PM
numb feet after laying down mamabear0611 Foot & Ankle Problems 8 03-26-2009 08:22 AM
what is it mean when legs and feet turn blue jenray Restless Leg Syndrome 2 01-29-2008 09:35 AM
Flat Feet Surgery ginobili20 Foot & Ankle Problems 3 07-03-2007 11:40 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is Off
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Ibuprofen
Lyrica
Morphine
Neurontin
Oxycontin
  Percocet
Soma Tylenol
Valium
Vicodin







All times are GMT -7. The time now is 12:00 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!